Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Raleigh, NC

August 11, 2001Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 11, 2001, 8:23 PM EDT for Halifax County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2001, 8:23 PM EDT (00:23 UTC)
Expired
Aug 11, 2001, 8:45 PM EDT
In force
22 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 99 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WUUS52 KRAH 120024
SVRRAH
NCC083-120045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
823 PM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 821 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20
  MILES WEST OF HALIFAX...OR APPROACHING GLENVIEW AND ENFIELD...
  MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  HALIFAX
  ENFIELD

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$
WSS/PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:00 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 6:00 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT SAT AUG 11 2001

**********UPDATE********
MERGING OUTFLOWS AND MOIST VERY UNSTABLE AIRMASS WILL RESULT IN
CONTINUED CONVECTIVE DEVELOPMENT ACROSS THE NORTHERN PIEDMONT...
ESPECIALLY ALONG I-40 CORRIDOR BETWEEN THE TRIAD AND THE TRIANGLE.
MSAS PLOTS AT 20Z & 21Z DEPICT BEST LOW LEVEL CONVERGENCE AND
INSTABILITY IN THIS REGION. FINALLY...EARLIER CONVECTION OVER
NORTHERN COASTAL PLAIN HAS DIMINISHED. THUS WILL LOWER POP IN THE
AREA TO CHC.
************************

SUBSIDENCE HAS DONE A GOOD JOB HOLDING DOWN CONVECTION ACROSS
CENTRAL NC TODAY. WILL PROBABLY TREND TO CLEAR TONIGHT DEPENDING ON
BLOWOFF CIRRUS COVERAGE AS SUBSIDENCE CONTINUES THROUGH THE NIGHT
AND SHOULD KILL ANY CONVECTION EARLY. WILL PERHAPS HAVE SOME 20/30
PERCENT EVENING POPS PENDING COVERAGE AT RELEASE.

BASIC PATTERN CONTINUES AS WE REMAIN BLOCKED BETWEEN THE UPPER
RIDGES THROUGH WEDNESDAY. CHANCE POPS WILL SUFFICE TOMORROW AND
TOMORROW NIGHT. TEMPS IN THE UPPER 80S TO LOWER 90S...SIMILAR TO
TODAY...LOOK GOOD. WILL PROBABLY STAY IN THE HIGH CHANCE CATEGORY
MONDAY AS WELL ALTHOUGH WOULD EXPECT BETTER CHANCES WITH VORT AXIS
FINALLY SHIFTING EAST OF THE MOUNTAINS. CLOUDINESS SHOULD BE MORE
PREVALENT ON MONDAY AS WELL...BUT DONT THINK TEMPS WILL BE RETARDED
INTO THE LOWER 80S DEPICTED ON THE MAV MOS.

WILL KEEP CHANCES IN TUE DUE TO LACK OF CONFIDENCE IN TIMING OF THE
TROFS LIFTING OUT. WILL STAY DRY WED AND THU AS BERMUDA HIGH
TEMPORARILY REASSERTS ITSELF PRIOR TO FROPA ARRIVAL BY EARLY IN THE
WEEKEND.

.RAH...NONE.

MLM/WSS

In the hours before

Special weather statement, Aug 11, 3:40 PM EDT, 4 hours 43 minutes before
NCZ011-027-028-042-043-078-089-120145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT SAT AUG 11 2001

...THUNDERSTORMS WILL MOVE SLOWLY TO THE NORTH ACROSS THE AREA...

THUNDERSTORMS WITH FREQUENT LIGHTNING WILL MOVE THROUGH ROCKY MOUNT-
WILSON... GOLDSBORO... PINETOPS... MOUNT OLIVE... AND TILLERY PRIOR
TO 430 PM. THESE STORMS WITH HEAVY RAINS WILL MOVE NORTH AND AFFECT
LUCAMA... BAILEY... RED OAK... WHITAKERS... DORTCHES... SCOTLAND
NECK AND ENFIELD PRIOR TO 500 PM. THUNDERSTORMS WILL MOVE ACROSS THE
SAME AREAS MAKING FLASH FLOODING OF ROADWAYS AND LOW LYING AREAS
IMMINENT.

DO NOT DRIVE THROUGH FLOODED ROADWAYS... IT IS THE LEADING CAUSE OF
DEATH FROM WEATHER IN THESE SITUATIONS.

JWC
Special weather statement, Aug 11, 5:03 PM EDT, 3 hours 20 minutes before
NCZ021>023-038-039-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT SAT AUG 11 2001

...STRONG THUNDERSTORMS OVER NORTHERN SECTIONS OF THE TRIAD...

STRONG THUNDERSTORMS AT 500 PM... FROM DOBSON TO PILOT MOUNTAIN TO
DANBURY AND REIDSVILLE CONTINUED TO DEVELOP SOUTHWARD TOWARD THE
TRIAD CITIES OF WINSTON-SALEM... GREENSBORO... HIGH POINT AND
BURLINGTON. STRONG THUNDERSTORMS ARE EXPECTED ACROSS THE NORTH SIDE
OF THE TRIAD INCLUDING RURAL HALL... PFAFFTOWN... SUMMERFIELD AND
NORTH GREENSBORO BETWEEN 500 PM AND 530 PM. THESE STORMS WILL
DEVELOP SOUTH AND AFFECT MUCH OF FORSYTH... GUILFORD... ALAMANCE AND
NORTHERN DAVIDSON AND RANDOLPH COUNTIES BETWEEN 530 PM AND 700 PM.

THE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING... GUSTY WIND
TO 35 MPH... AND VERY HEAVY RAINFALL. THE STRONGEST STORMS THROUGH
530 PM WILL LIKELY BE OVER NORTHERN GUILFORD COUNTY AROUND THE
PIEDMONT TRIAD AIRPORT... SUMMERFIELD... AND STOKESDALE WHERE INTENSE
LIGHTNING WILL POSE A DANGER TO ANYONE CAUGHT OUTSIDE.

EVERYONE IN AND AROUND THE TRIAD AREA SHOULD BE ALERT TO RAPIDLY
DEVELOPING THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. IF
YOU ARE ON A GOLF COURSE OR A PLAYING FIELD OR AT A SWIMMING POOL
... GET TO A SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. THE STORMS
WILL DEVELOP RAPIDLY THIS AFTERNOON IN THE FAVORABLE CONDITIONS...
WHICH WILL LEAVE LITTLE TIME TO RUN FOR COVER. RESUME OUTDOOR
ACTIVITIES WHEN THUNDER IS NO LONGER HEARD.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH AND EAST OF THE
PIEDMONT TRIAD DURING THE EVENING. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER
SERVICE.

BADGETT
Special weather statement, Aug 11, 5:23 PM EDT, 3 hours before
NCZ007>010-024>026-040>042-073>078-083>086-088-089-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT SAT AUG 11 2001

...STRONG THUNDERSTORMS DEVELOPING OVER THE SANDHILLS... PIEDMONT...
AND COASTAL PLAIN...

THUNDERSTORMS CONTINE TO DEVELOP RAPIDLY ACROSS SEVERAL
AREAS OF CENTRAL NORTH CAROLINA. THE STRONGEST THUNDERSTORMS AT 520
PM... EXTENDED FROM NEAR TROY AND MORROW MOUNTAIN IN MONTGOMERY
COUNTY EAST THROUGH THE SANDHILLS TOWNS OF SOUTHERN PINES...
LAURINBURG... AND LILLINGTON. THESE STORMS WERE MOVING TO THE
NORTHEAST AT 35 MPH. IN ADDITION... THUNDERSTORMS WERE DEVELOPING TO
THE NORTHWEST FROM GREENSBORO TO ROXBORO. THESE STORMS HAVE BEEN
SPREADING RAPIDLY SOUTHEAST TOWARD THE NORTH CENTRAL PIEDMONT IN THE
PAST HOUR.

THE LATEST CONDITIONS INDICATE THAT THUNDERSTORMS... SOME WITH VERY
HEAVY RAIN... FREQUENT LIGHTNING... AND GUSTY WIND TO 35 MPH... WILL
DEVELOP IN LARGE CLUSTERS OVER MUCH OF CENTRAL NORTH CAROLINA
BETWEEN 530 PM AND 700 PM. THIS INCLUDES THE TRIANGLE AREA...
FAYETTEVILLE... ROXBORO... HENDERSON... PITTSBORO...
ASHEBORO...LOUISBURG AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING WILL POSE A SIGNIFICANT DANGER WITH THE STORMS
FOR ANYONE CAUGHT OUTSIDE. IF ON A GOLF COURSE... PLAYING FIELD...
OR AT A SWIMMING POOL... GO TO A SHELTER INDOORS WHEN THE SKY
DARKENS OR WHEN THUNDER IS FIRST HEARD. CONDITIONS ARE FAVORABLE FOR
RAPID THUNDERSTORM DEVELOPMENT THROUGH 700 PM WHICH WILL LEAVE
LITTLE TIME TO RUN FOR COVER. ONLY RESUME OUTDOOR ACTIVITIES WHEN
THUNDER IS NO LONGER HEARD.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT
Special weather statement, Aug 11, 6:30 PM EDT, 1 hour 53 minutes before
NCZ021>023-038-039-120001-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SAT AUG 11 2001

...STRONG THUNDERSTORMS OVER THE SOUTH HALF OF THE TRIAD...

STRONG THUNDERSTORMS AT 630 PM EXTENDED FROM CLEMMONS EAST TO JUST
SOUTH OF WINSTON-SALEM... AND CONTINUED EAST TO THE PIEDMONT TRIAD
AIRPORT AND SOUTH THROUGH MUCH OF DAVIDSON AND RANDOLPH COUNTIES
INCLUDING LEXINGTON... THOMASVILLE AND ARCHDALE. THESE THUNDERSTORMS
WILL PRODUCE FREQUENT LIGHTNING... GUSTY WIND TO 35 MPH... AND VERY
HEAVY RAINFALL.

THE STRONGEST STORMS THROUGH 730 PM WILL LIKELY BE OVER HIGH ROCK...
DENTON... ASHEBORO AND RAMSEUR. FREQUENT INTENSE LIGHTNING WILL POSE
A DANGER TO ANYONE CAUGHT OUTSIDE.

EVERYONE IN AND SOUTH OF WINSTON-SALEM TO GREENSBORO SHOULD BE ALERT
TO RAPIDLY DEVELOPING THUNDERSTORMS THROUGH 730 PM. IF YOU ARE ON A
GOLF COURSE OR A PLAYING FIELD OR AT A SWIMMING POOL ... GET TO A
SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. THE STORMS WILL DEVELOP
RAPIDLY THIS AFTERNOON IN THE FAVORABLE CONDITIONS...WHICH WILL
LEAVE LITTLE TIME TO RUN FOR COVER. RESUME OUTDOOR ACTIVITIES WHEN
THUNDER IS NO LONGER HEARD.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH AND EAST OF THE
PIEDMONT TRIAD DURING THE EVENING. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER
SERVICE.

BADGETT
Special weather statement, Aug 11, 6:55 PM EDT, 1 hour 28 minutes before
NCZ008>010-024>026-040-041-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT SAT AUG 11 2001

...THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES IN THE TRIANGLE
AREA...

CLUSTERS OF THUNDERSTORMS WITH FREQUENT LIGHTING STRIKES AND WIND
GUSTS NEAR 35 MPH WILL MOVE ACROSS THE TRIANGLE AREA AS WELL AS
LOCATIONS NORTH OF RALEIGH THROUGH 8 PM.  FOR YOUR PROTECTION FROM
THE LIGHTNING...MOVE INDOORS IMMEDIATELY AT THE FIRST SOUND OF
THUNDER OR THREATENING SKY.  THE STRONGEST STORMS WILL AFFECT SUCH
PLACES AS APEX...CARY...MORRISVILLE...RDU INTERNATIONAL AIRPORT...
CHAPEL HILL...DURHAM...WESTERN AREAS OF RALEIGH...OXFORD...
HENDERSON...YOUNGSVILLE...FALLS LAKE...WAKE FOREST AND LOUISBURG.

IN ADDITION...THE STORMS WILL PRODUCE BETWEEN ONE AND THREE INCHES
OF RAIN IN SHORT PERIOD OF TIME.  THIS HEAVY RAIN WILL CAUSE
DRAINAGE DITCHES TO FLOOD QUICKLY AS WELL AS POOR DRAINAGE AREAS.

WSS
Special weather statement, Aug 11, 8:20 PM EDT, 3 minutes before
NCZ008>011-024>028-040>043-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT SAT AUG 11 2001

...NUMEROUS THUNDERSTORMS PRODUCING FREQUENT LIGHTNING STRIKES TO
CONTINUE THROUGH 10 PM EDT...

NUMEROUS THUNDERSTORMS PRODUCING NEARLY CONTINUOUS LIGHTNING STRIKES
AND VERY HEAVY RAINFALL WILL PERSIST ACROSS THE NORTHEAST PIEDMONT
THROUGH 10 PM THEN SLOWLY DIMINISH.  A FEW OF THESE STORMS WILL ALSO
AFFECT PARTS OF THE NORTHERN COASTAL PLAIN NEAR NASHVILLE...ROANOKE
RAPIDS...ROCKY MOUNT...ENFIELD...AND TARBORO AFTER 830 OR 9 PM.

BESIDES THE LIGHTNING...THE STORMS WILL PRODUCE AROUND TWO INCHES OF
RAIN IN LESS THAN AN HOUR.  THIS WILL CAUSE DRAINAGE DITCHES AND
POOR DRAINAGE AREAS TO FLOOD BRIEFLY.

FOR YOUR PROTECTION...REMAIN IN A STURDY STRUCTURE UNTIL THE STORMS
HAVE PASSED YOUR AREA.  MOTORISTS NEED TO SLOW DOWN DUE TO THE
EXTENSIVE PONDING OF WATER ON THE ROADWAYS.

WSS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.